How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Cher Your Own Question
Cher
Cher, Pet Caregiver 40+yrs
Category: Pet
Satisfied Customers: 20975
Experience:  Specialist in Pet Healthcare and Behavior
1470369
Type Your Pet Question Here...
Cher is online now
A new question is answered every 9 seconds

My cat has really been scratching all over. She has a hx of

Customer Question

My cat has really been scratching all over. She has a hx of allergies and has had Kenalog injection and Hydroxyzine oral tablets. Here social behavior changes with Hydroxyzine so I don't give it to her for itching. I took her to the Vet. yesterday.They said she had flea poop on her but no active fleas noted yesterday and they gave her Depo Medrol and started an 8 week flea treatment she has lethargic, she is eating and peeing but she stays in one place and doesn't move and just stares. Is this a normal side-effect. Can steroid use in cats cause psychosis?
JA: I'm sorry to hear that. Could be a lot of things that cause lethargy. The Veterinarian will know how to help your cat. What is the cat's name?
Customer: Kitty Witty
JA: Is there anything else the Veterinarian should be aware of about your cat?
Customer: I don't think so
Submitted: 1 month ago.
Category: Pet
Expert:  Cher replied 1 month ago.

Hi, I'm Cher. Welcome to JustAnswer.

I'm reviewing your question now and will post back with your reply, shortly.

Customer: replied 1 month ago.
my email states you have responded to my question, however I don't see a response. Are you still working on a response?
Expert:  Cher replied 1 month ago.

Yes, I'm working on your answer, now. Please allow me some time to write your detailed answer and then I will send it to you. Your patience is appreciated!

My initial reply stated that I was reviewing your question and would post back with your reply, shortly. : )

Expert:  Cher replied 1 month ago.

Hi again, and thanks for waiting.

I'm sorry Kitty Witty is not acting herself, after the Depo Medrol and the 8 week flea treatment.

Most cats tolerate Depo Medrol injections pretty well, but there are always exceptions and some kitties will exhibit adverse side effects, including: lethargy, increased drinking and urinating and a ravenous appetite. Call your vet if Kitty starts panting or vomiting.

Different cats react differently to steroids, but psychosis isn't included in the side effects, especially since she just received the medication, yesterday. The lethargy you're seeing is most likely due to the medication, but if she is still eating and eliminating normally, she should be feeling well enough to do that. However, I would call the vet to report her change in behavior and also make sure she received the correct flea treatment and wasn't given a DOG's flea medicine by accident or an overdosage of the flea treatment. Some cats can also have adverse reactions to flea products, depending on the pesticide/insecticide contained therein.

The combination of the Depo Medrol and the flea treatment could also be causing her lethargy.

Since no live fleas were found, Kitty is allergic to flea saliva, a condition called Flea Allergic Dermatitis (FAD) and all it takes is the bite of one flea to cause a reaction.

Ask your vet if you can use an over the counter product to help with the itching, like Dr.'s Foster and Smith "Itch Stop" series:

http://www.drsfostersmith.com/product/prod_display.cfm?pcatid=3495

-------------------

I hope all will be well with Kitty Witty!

Please be so kind as to rate my answer with positive feedback, as that is the only way I receive recognition from the website for my assistance. Thank you very much!

Providing a positive rating will not end our conversation, should you need me for any follow-up. Simply click 'Reply to Expert' for clarification or additional information, if needed.

Warmest regards,

Cher